Gynecomastia caused by HIV treatment

Gynecomastia can be caused by HIV treatment therapy. Adult HIV patients are commonly been treated with Highly active antiretroviral therapy (HAART), a therapy which can dramatically extended survival in human immunodeficiency virus (HIV) seropositive patients. However, HAART treatment is associated with various side effects ie. gynecomastia with glandular tissue. Some of them developed into pseudogynecomastia due to fat accumulation at chest area.

Statistic showed gynecomastia in male HIV patients treated with HAART was 0.8/100 patients/year, with a prevalence of 2.8% in those treated longer than two years (9).

Gynecomastia may also be related to a higher frequency of exposure of the HIV population to other agents that may cause gynecomastia, including antifungals, antituberculous drugs, and tricyclic antidepressants (15) in addition to drugs used for treatment of liver and renal diseases.

Research has shown some success of reversing patients with gynecomastia due to HAART treatment. These patients had been applied with local application of DHT gel on their breast. Dihydrotestosterone (DHT; Andractim [Besins-Iscovesco]) is a natural metabolite of testosterone that has antiestrogen activity and cannot be converted into estradiol at the tissue level. Most cases reported the gynecomastia after the DHT treatment or slightly regressed. The study was based on local application of DHT gel, 5 g/day given once daily for 1–3
months.

Click here for the Successful DHT treatment for HAART-induced gynecomastia patients report.

For more information on Andractim

Andractim Gynecomastia

Conclusion, the long-lasting use of antiretroviral drugs for HIV treatment is implicated as the precipitating cause for the development of gynecomastia.

Leave a Reply